Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 28, NWS Missoula, MT

August 10, 2019Granite County, Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2019, 4:38 PM MDT for Granite County, Missoula County, Montana. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2019, 4:38 PM MDT (22:38 UTC)
Expired
Aug 10, 2019, 5:00 PM MDT
In force
22 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Granite County, MT, Missoula County, MT

The radar

The Missoula radar (KMSX), 39 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:45 PM MDTTSTM WND GST 60Clinton, MTMATURE PONDEROSA PINE TREE SNAPPED OFF ABOUT 30 FT UP. ANOTHER LARGE PONDEROSA PINE BLOWN OVER.
Aug 10, 4:45 PM MDTHAIL 0.753 Se Clinton, MTPENNY SIZE HAIL AND HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:36 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS55 KMSO 102238
SVRMSO
MTC039-063-102315-
/O.NEW.KMSO.SV.W.0028.190810T2238Z-190810T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
438 PM MDT Sat Aug 10 2019

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Southeastern Missoula County in west central Montana...
  Northwestern Granite County in west central Montana...

* Until 515 PM MDT.

* At 437 PM MDT, a severe thunderstorm was located 13 miles southeast
  of Bonner-West Riverside, or 17 miles southeast of Missoula, moving
  north at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4668 11363 4669 11375 4686 11377 4687 11361
TIME...MOT...LOC 2237Z 184DEG 16KT 4674 11368 

HAIL...1.50IN
WIND...60MPH
 
$$
2 follow-up statements
635 
WWUS55 KMSO 102256
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
456 PM MDT Sat Aug 10 2019

MTC039-102305-
/O.CAN.KMSO.SV.W.0028.000000T0000Z-190810T2315Z/
Granite MT-
456 PM MDT Sat Aug 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANITE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. 

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.

LAT...LON 4680 11362 4680 11374 4686 11374 4687 11361
TIME...MOT...LOC 2255Z 184DEG 16KT 4682 11367 

$$

MTC063-102315-
/O.CON.KMSO.SV.W.0028.000000T0000Z-190810T2315Z/
Missoula MT-
456 PM MDT Sat Aug 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN MISSOULA COUNTY...

At 455 PM MDT, a severe thunderstorm was located 10 miles east of
Bonner-West Riverside, or 15 miles east of Missoula, moving north at
20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Missoula County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 11362 4680 11374 4686 11374 4687 11361
TIME...MOT...LOC 2255Z 184DEG 16KT 4682 11367 

HAIL...1.75IN
WIND...60MPH
 
$$
567 
WWUS55 KMSO 102300 RRA
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
500 PM MDT Sat Aug 10 2019

MTC063-102310-
/O.CAN.KMSO.SV.W.0028.000000T0000Z-190810T2315Z/
Missoula MT-
500 PM MDT Sat Aug 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MISSOULA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore the warning has been 
cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.

LAT...LON 4680 11362 4680 11374 4686 11374 4687 11361
TIME...MOT...LOC 2254Z 184DEG 16KT 4684 11367 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:49 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 10, 12:49 PM MDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1249 PM MDT Sat Aug 10 2019

...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

.DISCUSSION...The overall weather pattern still looks likely to
produce strong thunderstorms throughout the Northern Rockies this
afternoon and evening. Atmospheric conditions also indicate a
possibility for severe thunderstorms developing over west-central
and southwest Montana, as well as north-central Idaho. The
strongest thunderstorms will be capable of producing strong gusty
winds in excess of 50 mph, large hail greater than 1 inch in
diameter, and very heavy rain. A Flash Flood Watch remains in
effect for north-central Idaho through 5 pm PDT, and will be in
effect in western Montana from 3pm to 9pm this evening. Heavy rain
with up to one half inch in less than 30 minutes will be
possible. The areas of particular concern for flash flooding, will
be area burn scars, steep terrain along highways, and urban
areas. More detail can be found by visiting www.weather.gov/mso.

The timing for the thunderstorms for areas around the Northern
Rockies, are as follows:

North Central Idaho: 12PM-6PM PDT
Southwest Montana/Lemhi county: 2-7PM MDT
Bitterroot Valley: 2-6PM
Missoula Valleys:  3-8PM
Northwest MT: 4-10PM

Scattered thunderstorms will linger across the region through the
overnight hours, but are not expected to be as strong as they will
be this afternoon. A mid level low pressure system will settle
over the Northern Rockies during the day Sunday, allowing for
widespread rainshowers to remain in the forecast. Afternoon high
temperatures tomorrow will be on the order of 10 to 15 degrees
below normal for this time of the year.

A weak ridge of high pressure will return for the first half of
the week next week, allowing conditions to dry and warm back to
near normal.

Another active pattern returns by the end of the week, bringing
more thunderstorms and below normal temperatures to the region.

&&

.AVIATION...Showers and thunderstorms will begin to increase in
coverage from the south over central Idaho to the north over
western Montana this afternoon and evening. Some of these
thunderstorms will be strong, with isolated severe thunderstorms.
The strongest thunderstorms will be capable of producing
southwesterly wind gusts exceeding 40kts, frequent lightning and
large hail greater than 1 inch in diameter. The timing for
thunderstorms for KSMN and KBTM 10/2000Z-110100Z. KMSO will be
between 102100Z-110300Z. While KGPI will see thunderstorms, the
strong to severe thunderstorms will be further south. Timing for
KGPI will be 11/0100Z-11/0600Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until 10 PM MDT this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.

     Flash Flood Watch until 10 PM MDT this evening Flathead/Mission
     Valleys...Kootenai/Cabinet Region...West Glacier Region.

ID...     Flash Flood Watch until 5 PM PDT this afternoon Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region...
     Southern Clearwater Mountains.

&&

In the hours before

Special weather statement, Aug 10, 4:02 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
402 PM MDT Sat Aug 10 2019

MTZ007-102230-
Butte/Blackfoot Region MT-
402 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTHERN
POWELL COUNTIES UNTIL 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Drummond, moving north at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Drummond, Jens, Hall, Princeton and New Chicago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4639 11304 4643 11323 4669 11323 4666 11293
TIME...MOT...LOC 2202Z 177DEG 14KT 4651 11311
Special weather statement, Aug 10, 4:08 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Missoula MT
408 PM MDT Sat Aug 10 2019

IDZ009-010-MTZ006-102245-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
408 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND SOUTHERN
RAVALLI COUNTIES UNTIL 445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles southwest of North Fork, or 25 miles west of Salmon, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shoup.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Idaho...and west central Montana.

LAT...LON 4514 11434 4517 11456 4550 11437 4542 11404
TIME...MOT...LOC 2208Z 215DEG 29KT 4523 11442
Special weather statement, Aug 10, 4:09 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
409 PM MDT Sat Aug 10 2019

MTZ006-007-102245-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
409 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE...EAST
CENTRAL GRANITE AND SOUTHERN POWELL COUNTIES UNTIL 445 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm near
Philipsburg, or 20 miles northwest of Anaconda, moving northeast at
30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Philipsburg and Porters Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.

LAT...LON 4615 11346 4625 11356 4642 11319 4629 11303
TIME...MOT...LOC 2209Z 234DEG 26KT 4627 11330
Local storm report, Aug 10, 4:22 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
422 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             12 ESE FISHTRAP         45.81N 113.00W
08/10/2019  E0.75 INCH       SILVER BOW         MT   TRAINED SPOTTER

            DIME SIZE HAIL AND HEAVY RAINFALL.

&&

AL
Special weather statement, Aug 10, 4:29 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Missoula MT
429 PM MDT Sat Aug 10 2019

MTZ006-043-102300-
Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT-
429 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA AND
NORTHWESTERN GRANITE COUNTIES UNTIL 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Bonner-West Riverside, or near Clinton moving
north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clinton and Quigley.

LAT...LON 4661 11362 4662 11376 4682 11375 4678 11353
TIME...MOT...LOC 2228Z 192DEG 15KT 4667 11367
Special weather statement, Aug 10, 4:34 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
434 PM MDT Sat Aug 10 2019

MTZ007-102300-
Butte/Blackfoot Region MT-
434 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTH
CENTRAL POWELL COUNTIES UNTIL 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Drummond, Hall, New Chicago and Bearmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4656 11302 4653 11322 4672 11334 4675 11301
TIME...MOT...LOC 2234Z 166DEG 12KT 4658 11317

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:18 PM MDTSpecial Weather StatementMSO42 min
Aug 10, 3:36 PM MDTSpecial Weather StatementMSOGranite24 min
Aug 10, 3:46 PM MDTSpecial Weather StatementMSOSilver Bow29 min
Aug 10, 3:51 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Silver Bow24 min
Aug 10, 3:54 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula36 min
Aug 10, 4:02 PM MDTSpecial Weather StatementMSOGranite28 min
Aug 10, 4:09 PM MDTSpecial Weather StatementMSOGranite36 min
Aug 10, 4:15 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Silver Bow38 min
Aug 10, 4:29 PM MDTSpecial Weather StatementMSOGranite31 min
Aug 10, 4:30 PM MDTAreal Flood AdvisoryMSOGranite, Powell2 hr
Aug 10, 4:34 PM MDTSpecial Weather StatementMSOPowell26 min
Aug 10, 4:37 PM MDTSevere Thunderstorm WarningMSOSilver Bow23 min
Aug 10, 4:42 PM MDTSevere Thunderstorm WarningMSOMineral33 min
Aug 10, 4:53 PM MDTSevere Thunderstorm WarningMSOSilver Bow22 min
Aug 10, 4:56 PM MDTAreal Flood AdvisoryMSOSilver Bow2 hr
Aug 10, 5:03 PM MDTAreal Flood AdvisoryMSOMineral, Sanders57 min
Aug 10, 5:13 PM MDTSevere Thunderstorm WarningMSOMineral32 min
Aug 10, 5:14 PM MDTSpecial Weather StatementMSOPowell31 min
Aug 10, 5:17 PM MDTSpecial Weather StatementMSOSilver Bow13 min
Aug 10, 5:39 PM MDTSpecial Weather StatementMSOMissoula21 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.